Alert archive / Kentucky / Tornado Warnings in 2014

Tornado Warning 53, NWS Paducah, KY

June 7, 2014Graves County, Hickman County, Kentucky

NWS Paducah, KY issued this tornado warning at Jun 7, 2014, 3:22 PM CDT for Graves County, Hickman County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2014, 3:22 PM CDT (20:22 UTC)
Expired
Jun 7, 2014, 3:45 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Graves County, KY, Hickman County, KY

The radar

The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WFUS53 KPAH 072022
TORPAH
KYC083-105-072100-
/O.NEW.KPAH.TO.W.0053.140607T2022Z-140607T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT SAT JUN 7 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN GRAVES COUNTY IN WESTERN KENTUCKY...
  EASTERN HICKMAN COUNTY IN WESTERN KENTUCKY...

* UNTIL 400 PM CDT

* AT 321 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR FULGHAM...AND MOVING EAST AT 35 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  SEDALIA AROUND 345 PM CDT.
  LYNNVILLE AROUND 350 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE WINGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3659 8893 3675 8888 3667 8849 3650 8849
      3649 8865
TIME...MOT...LOC 2023Z 286DEG 29KT 3663 8882

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
125 
WWUS53 KPAH 072045
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT SAT JUN 7 2014

KYC083-105-072053-
/O.CAN.KPAH.TO.W.0053.000000T0000Z-140607T2100Z/
GRAVES KY-HICKMAN KY-
345 PM CDT SAT JUN 7 2014

...THE TORNADO WARNING FOR EASTERN HICKMAN AND SOUTHERN GRAVES
COUNTIES IN WESTERN KENTUCKY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. 

LAT...LON 3659 8893 3675 8888 3667 8849 3650 8849
      3649 8865
TIME...MOT...LOC 2043Z 286DEG 29KT 3658 8863

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 7, 1:40 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 7, 1:40 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT Sat Jun 7 2014

.SHORT TERM...(Tonight through Monday night)
Issued at 139 CDT SAT JUN 7 2014

We have been monitoring the evolution of a squall line that
originated in south central MO early this morning in association
with an MCV/sfc low. It is currently impacting parts of southeast MO
this afternoon and will be moving into the southern IL and western
KY soon and eventually into SWIN. We had a report of an inch of rain
in 15 minutes and winds gusting to 30 mph from a spotter near
POF...otherwise the convection has remained sub severe.

Latest LAPS data indicates a weak warm frontal boundary from near
St. Louis to middle TN. Instability has been increasing throughout
the day and has allowed convection to sustain itself. In fact, new
convection appears to be forming ahead of the line in parts of
southern IL. SPC has issued an MCD for our area for a potential
watch this afternoon, giving special attention to the convection
from West Plains MO to Ft. Smith AR. Damaging winds and hail,
along with very high rainfall rates will be the main threats. An
isolated short lived tornado is also possible.

We will continue with likely PoPs this evening, but then diminish
from west to east overnight as this system pulls out of the area.
We should see much lower chances of convection on Sunday in the
wake of the aforementioned system. Much of the area may be
convection free. Whatever lull Sunday, will be short lived, as the
GFS/ECMWF bring another mid level disturbance across the area
Sunday night. Best chances will be in the southern half of the area.

Then a more significant upper level low will dig into the plains
Monday and head toward the area late Monday into Monday night.
Therefore, scattered showers and thunderstorms will be a good bet
starting on Monday and lasting through Tuesday...as the system
approaches and then moves across our region. Heavy rainfall looks
to be a good possibility as precipitable waters are running
1.80-1.90 inches. Severe weather is possible, especially on
Tuesday when wind fields are expected to strengthen somewhat.

No real changes in temperatures expected over the next few days.
Highs in the 80s, lows in the 60s.

.LONG TERM...(Tuesday night through Saturday)
Issued at 139 CDT SAT JUN 7 2014

By 00Z Wednesday, the GFS, ECMWF, and GEM are in good agreement that
a cut-off low will be centered over southern Missouri. The slow
progression of this low across the Mid Mississippi River Valley will
keep the potential for showers and thunderstorms in the forecast
Tuesday night into Wednesday. While an isolated strong storm cannot
be ruled out, the main impact during this time should be locally
heavy rain, with precipitable water values 1.50 to 1.75 inches.

As the low weakens and shifts northeast into the Great Lakes
Wednesday night, expect a temporary lull in the chance for showers
and thunderstorms late Wednesday night into Thursday. However,
another ripple of energy in the weak zonal flow pattern is forecast
to move slowly across the region Thursday night into Friday night.
As a result, the chance for showers and thunderstorms will be
somewhat elevated during this time. A transition to mainly dry
weather should occur next weekend, though an isolated mainly
afternoon/evening thunderstorm certainly cannot be ruled out given
the warm and humid air mass in place across the forecast area.

Temperatures through the period will be seasonably warm. Expect lows
each morning in the mid to upper 60s. Afternoon highs will warm from
the lower 80s on Wednesday into the upper 80s by Saturday.

&&

.AVIATION...
Issued at 1232 CDT SAT JUN 7 2014

Low pressure over Missouri will track north of the region through
tonight. The approach of this low and a weak attendant frontal
boundary will result in scattered thunderstorms this afternoon and
evening. A few severe storms are possible later this afternoon and
early this evening. Scattered to broken cumulus will occasionally
restrict ceilings to MVFR, particularly in the vicinity of
thunderstorms. Winds will swing around to the west/southwest tonight
and then north/northwest Sunday morning as dry conditions return.
Will need to monitor the potential development of low clouds and
perhaps some fog late tonight and early Sunday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 7, 3:06 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT SAT JUN 7 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
306 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS CURRENTLY IN EFFECT FOR THE SOUTHERN
BORDER COUNTIES OF SOUTHEAST MISSOURI AND WEST KENTUCKY UNTIL 9 PM
CDT.

SCATTERED THUNDERSTORMS ARE FORECAST. BEST CHANCES WILL BE FROM
MIDDAY THROUGH LATE EVENING. SEVERE STORMS CANNOT BE RULED OUT.
PRIMARY HAZARDS WILL BE...LOCALLY DAMAGING WINDS...ISOLATED SEVERE
HAIL AND BRIEF...SHORT LIVED TORNADOES. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ONLY A SMALL CHANCE OF STORMS SUNDAY. FOR THE MOST PART A
LULL IS EXPECTED...BEFORE CHANCES GRADUALLY INCREASE SUNDAY NIGHT
THROUGH MIDWEEK. A FEW STRONG...PERHAPS SEVERE STORMS CANNOT BE
RULED OUT. LOCALLY HEAVY RAIN IS ALSO A CONCERN. THE CHANCES FOR
STORMS SHOULD DECREASE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

CN/SMITH

In the hours before

Special weather statement, Jun 7, 10:50 AM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 AM CDT SAT JUN 7 2014

MOZ107-071630-
CARTER MO-
1050 AM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY IN SOUTHEAST
MISSOURI UNTIL 1130 AM CDT...

AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF WINONA...OR 12 MILES WEST OF
VAN BUREN...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VAN BUREN...FREMONT...HUNTER...ELLSINORE AND FREEMONT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 7, 11:48 AM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1148 AM CDT SAT JUN 7 2014

MOZ107-071730-
CARTER MO-
1148 AM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY IN SOUTHEAST
MISSOURI UNTIL 1230 PM CDT...

AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF VAN BUREN...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  HUNTER...ELLSINORE AND GRANDIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 7, 2:18 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT SAT JUN 7 2014

MOZ110-112-114-072000-
MISSISSIPPI MO-NEW MADRID MO-STODDARD MO-
218 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STODDARD...NEW
MADRID AND MISSISSIPPI COUNTIES IN SOUTHEAST MISSOURI UNTIL 300 PM
CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARMA...OR 9 MILES NORTHWEST OF LILBOURN...
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  LILBOURN...NEW MADRID...HUNTER-DAWSON STATE HISTORIC SITE...EAST
  PRAIRIE...BIG OAK TREE STATE PARK...TOWOSAHGY STATE HISTORIC
  SITE...CANALOU...MATTHEWS...HOWARDVILLE...FARRENBURG...DORENA...
  CATRON AND NORTH LILBOURN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jun 7, 3:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TORNADO          6 S NEW MADRID          36.50N 89.55W
06/07/2014                   NEW MADRID         MO   EMERGENCY MNGR

            TORNADO DAMAGE REPORTED 6 MILES SOUTH OF THE COMMUNITY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:39 PM CDTAreal Flood AdvisoryPAHCalloway, Graves3 hr
Jun 7, 1:33 PM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Graves, Hickman, McCracken117 min
Jun 7, 2:25 PM CDTTornado WarningPAHFulton35 min
Jun 7, 2:53 PM CDTAreal Flood AdvisoryPAHFulton, Graves, Hickman112 min
Jun 7, 2:56 PM CDTTornado WarningPAHFulton34 min
Jun 7, 3:33 PM CDTTornado WarningPAHGraves27 min
Jun 7, 3:41 PM CDTTornado WarningPAHCalloway, Graves49 min
Jun 7, 3:48 PM CDTAreal Flood AdvisoryPAHCalloway, Graves, Marshall, Trigg117 min
Jun 7, 5:10 PM CDTSevere Thunderstorm WarningPAHChristian, Todd50 min

Nearby

Tornado Warnings in Kentucky, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.